Georgia, 2011Lightning Strikes in Georgia, July 25, 2011
July 25, 2011 · NWS FFC · 3 events in 1 county or zone
After several days of minimal thunderstorm activity across the north and central Georgia area, thanks to the presence of the subtropical ridge over the area, thunderstorms increased markedly across the region on the 25th as unstable northwest flow aloft returned to the region. A weak upper trough was also evident across the mid-Atlantic region with an associated weak cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several days of minimal thunderstorm activity across the north and central Georgia area, thanks to the presence of the subtropical ridge over the area, thunderstorms increased markedly across the region on the 25th as unstable northwest flow aloft returned to the region. A weak upper trough was also evident across the mid-Atlantic region with an associated weak cold front. These factors combined with the continued hot, humid, unstable air mass across the region lead to scattered to even occasionally numerous afternoon and evening thunderstorms. While none of these reached severe limits on this day, many did produce intense cloud-to-ground lightning. Several lightning-related fires were observed in Cherokee county just north of Atlanta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 25, 2:21 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 25, 2:21 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT MON JUL 25 2011
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A SHORTWAVE OVER NORTHEAST AL COMBINED WITH A MODERATELY UNSTABLE
TROPICAL AIRMASS OVER GA AND WAS PRODUCING SCATTERED TSTMS AT THIS
TIME...MAINLY OVER THE NORTH HALF OF GA. MOVEMENT WAS SE AT 10
KTS. WITH HIGH PWS IN THE 2.2 INCH RANGE...THESE SLOW MOVING TSTMS
HAVE HEAVY RAIN POTENTIAL. ISOLATED 1 TO 2 INCH AMOUNTS IN AN HOUR
WILL BE POSSIBLE. LOCALIZED STREET FLOODING IN URBAN AREAS OR
PONDING OF ROADS IN LOW LYING AREAS WILL BE POSSIBLE.
OTHERWISE...WIDESPREAD RAINFALL AMOUNTS FROM 0.25 TO 0.50 INCH
WILL BE MORE LIKELY LATE THIS AFTERNOON AND EVENING.
THE NAM AND GFS ARE IN AGREEMENT OF MAINTAINING THE MODERATELY
UNSTABLE TROPICAL AIRMASS OVER GA THROUGH TUESDAY WITH SCATTERED
TSTMS. THE AIRMASS WILL GRADUALLY DRY OUT SOME OVER NORTH GA ON
WEDNESDAY AS A COLD FRONT MOVES TO THE NORTH GA BORDER AND BECOMES
STATIONARY. OTHERWISE...ENOUGH MOISTURE WILL REMAIN OVER CENTRAL
GA FOR SCATTERED TSTMS.
USED A BLEND OF MET AND MAV MOS GUIDANCE FOR TEMPS AND POPS DURING
THE FORECAST PERIOD.
16
.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS AND ECMWF PULL THE AFOREMENTIONED FRONT NORTHWARD AS THE
CENTER OF THE UPPER RIDGE SHIFTS BACK EAST AND OFF THE
GEORGIA/SOUTH CAROLINA COAST AT THE BEGINNING OF THE LONG TERM. AS
THE FRONT LIFTS NORTHWARD AND THE UPPER RIDGE DOMINATES...THE
FRONT WEAKENS ACROSS GEORGIA AND THE BULK OF THE TROPICAL MOISTURE
REMAINS ACROSS ALABAMA/MISSISSIPPI. AS THIS OCCURS AND THE UPPER
RIDGE STRENGTHENS ACROSS GEORGIA...WILL RETURN TO A MORE SUMMER-
LIKE PATTERN WITH ISOLATED DIURNALLY DRIVEN THUNDERSTORMS. WITH
THIS TEMPERATURES WILL AGAIN INCREASE TO THE MID 90S ACROSS MUCH
OF THE CWA BY FRIDAY. NEXT WEEKEND...THE RIDGE OVER GEORGIA BEGINS
TO WEAKEN AND THE UPPER RIDGE OVER THE SOUTHERN PLAINS STRENGTHENS
AND TRANSITIONS THE UPPER FLOW ACROSS THE CWA BACK TO NORTHWEST.
WITH THIS...A SIMILAR PATTERN TO TODAY WILL OCCUR WITH A WEAK COLD
FRONT SINKING INTO THE CWA LATE IN THE WEEKEND.
MEX TEMPS WERE TOO WARM ACROSS NORTHWEST GEORGIA THROUGHOUT THE LONG
TERM. HAD TO DECREASE VALUES BY 1 TO 5 DEGREES.
11
AVIATION...
18Z UPDATE...
CONVECTION IS MOVING INTO GEORGIA THIS AFTERNOON. NORTHERN METRO
ATL TAF SITES ARE ALREADY SEEING SHOWERS...THUNDERSTORMS MAY NOT
BE TOO FAR BEHIND. WINDS TO BE FROM THE WEST BELOW 10KT...EXCEPT
VARIABLE GUSTS DUE TO CONVECTION. VFR THROUGH THE DAY AND INTO THE
EVENING...EXCEPT MVFR DUE TO CONVECTION AND MORNING FOG/HAZE. WILL
CONTINUE TO MONITOR IFR POSSIBILITIES FOR SOME SITES DUE TO FOG
TOMORROW MORNING...MUCH DEPENDS ON RAINFALL AT SITES.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 93 73 94 / 60 40 20 20
ATLANTA 74 90 74 92 / 60 40 20 20
BLAIRSVILLE 70 90 66 88 / 60 30 10 20
CARTERSVILLE 71 94 70 96 / 60 30 10 20
COLUMBUS 75 90 75 92 / 60 50 30 40
GAINESVILLE 74 91 74 93 / 60 30 20 20
MACON 76 90 74 91 / 60 60 30 40
ROME 73 94 70 96 / 60 20 10 10
PEACHTREE CITY 73 90 71 92 / 60 40 20 20
VIDALIA 76 91 75 90 / 40 70 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 25, 3:51 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 AM EDT MON JUL 25 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
451 AM EDT MON JUL 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...MAINLY THIS
AFTERNOON AND EVENING.
.SYNOPSIS...
A COLD FRONT WILL DRIFT SOUTH FROM THE OHIO-TENNESSEE VALLEY
REGION TODAY AND APPROACH NORTH GEORGIA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...HEAVY RAIN AND GUSTY WINDS. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER NORTH GEORGIA. THE BEST TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN NOON AND 10 PM.
.DISCUSSION...
AN INCREASING MOIST AIRMASS ALONG WITH AFTERNOON HEATING AND A
COLD FRONT DRIFTING SOUTH FROM THE OHIO-TENNESSEE VALLEY REGION...
WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. WITH CAPE VALUES
EXPECTED TO INCREASE INTO THE 2000 TO 2500 RANGE THIS AFTERNOON...A
FEW OF THE STORMS COULD BECOME STRONG BUT ARE EXPECTED TO STAY
BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 25, 1:07 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT MON JUL 25 2011
GAZ032-033-045-251845-
207 PM EDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN COBB...DEKALB AND FULTON COUNTIES UNTIL 245 PM EDT...
AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING EAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS COBB...DEKALB AND FULTON COUNTIES...
INCLUDING AREAS AROUND BOLTON...WHITE WATER PARK...DOBBINS AIR
RESERVE BASE...VININGS...SMYRNA...BANKHEAD...SANDY SPRINGS...CHASTAIN
MEMORIAL PARK...ATLANTIC STATION...MIDTOWN...BUCKHEAD...PIEDMONT
PARK...DUNWOODY...SWEET AUBURN AND LA VISTA. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
IN ADDITION...VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM AS
IT MOVES ACROSS THE ATLANTA AREA. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
&&
LAT...LON 3396 8453 3395 8427 3392 8426 3388 8420
3372 8423 3379 8457
TIME...MOT...LOC 1807Z 279DEG 10KT 3386 8444Special weather statement, Jul 25, 3:31 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT MON JUL 25 2011
GAZ006-252115-
431 PM EDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH IN FANNIN COUNTY UNTIL 515 PM
EDT...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MINERAL BLUFF TO BLUE RIDGE...MOVING
SOUTHEAST AT 20 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3489 8411 3488 8411 3485 8414 3481 8414
3480 8410 3473 8410 3467 8415 3466 8420
3470 8426 3474 8427 3482 8433 3485 8442
3485 8449 3489 8454 3491 8434 3500 8434
3500 8427
TIME...MOT...LOC 2030Z 310DEG 18KT 3489 8425 3485 8425
3484 8434
19Special weather statement, Jul 25, 3:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT MON JUL 25 2011
GAZ013-252130-
450 PM EDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN PICKENS
COUNTY UNTIL 530 PM EDT...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JASPER TO 7 MILES SOUTHWEST OF TALMADGE...
MOVING SOUTHEAST AT 20 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3447 8432 3447 8426 3438 8426 3438 8458
3441 8458 3442 8462 3456 8448 3455 8446
3456 8443 3455 8442 3455 8437 3457 8437
3457 8435
TIME...MOT...LOC 2050Z 300DEG 16KT 3449 8442 3443 8448
3432 8458
19Special weather statement, Jul 25, 4:05 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT MON JUL 25 2011
GAZ021-252145-
505 PM EDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH IN CHEROKEE COUNTY UNTIL 545 PM
EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WALESKA TO SUTALLEE...MOVING SOUTH AT 30
MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3438 8450 3425 8426 3419 8426 3419 8433
3417 8436 3413 8436 3411 8442 3407 8442
3408 8463 3423 8465 3434 8452
TIME...MOT...LOC 2104Z 347DEG 28KT 3431 8449 3425 8450
3418 8462
19Lightning, Cherokee
- When
- July 25, 4:17 PM EST
- Where
- Cherokee County, 2 mi N of Canton
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.259, -84.480
The Cherokee County Emergency Management Director reported that lightning struck a commercial structure just north of Canton. The facility suffered minor damage.
Lightning, Cherokee
- When
- July 25, 4:35 PM EST
- Where
- Cherokee County, 2 mi SW of Canton
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.209, -84.505
The Cherokee County Emergency Management Director reported that lightning struck a home just southwest of Canton. Minor damage was reported to the structure.
Lightning, Cherokee
- When
- July 25, 4:57 PM EST
- Where
- Cherokee County, 1 mi S of Holly Spgs
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.156, -84.500
The Cherokee County Emergency Management Director reported that lightning struck a home just south of Holly Springs. The structure suffered moderate damage from a lightning-related fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Heavy Rain in Washington, July 25, 2011$640,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 25, 2011$326,000 · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
- Hail and Damaging Winds in South Dakota, July 25, 2011$5,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334278, 334277, 334279.